Ohio, 2014

Tornadoes and Hail in Ohio, July 27, 2014

July 27, 2014 · NWS ILN · 12 events in 7 counties and zones

Thunderstorms developed during the afternoon and evening hours ahead of an approaching cold front. Some of the storms produced damaging winds, large hail and isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon and evening hours ahead of an approaching cold front. Some of the storms produced damaging winds, large hail and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 27, 9:23 AM EST, 2 hours earlier.

Area forecast discussion, Jul 27, 9:23 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1023 AM EDT SUN JUL 27 2014

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTHEAST ACROSS THE AREA TODAY...LEADING
TO AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY. SOME STRONG TO
SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON INTO EARLY EVENING.
A COOLER AIRMASS WILL SETTLE INTO THE AREA BEHIND THE
FRONT...RESULTING IN WELL BELOW NORMAL TEMPERATURES THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE THIS MORNING ACROSS
SOUTHEAST INDIANA...NORTHERN KENTUCKY...AND EXTREME SOUTHERN
PORTIONS OF OHIO. ADDITIONAL THUNDERSTORM ACTIVITY WILL DEVELOP
MID DAY AND INTO THE AFTERNOON HOURS AS A COLD FRONT APPROACHES
THE AREA. MULTIPLE MODES OF STORMS ARE EXPECTED. CONVECTIVE MODE
WILL BE MORE IN THE FORM OF LINE SEGMENTS AND CLUSTERS OF STORMS
ACROSS NW PORTIONS OF THE FA. THERE IS A BETTER CHANCE FOR SOME
SUPERCELL DEVELOPMENT ACROSS EASTERN PORTIONS OF THE FA HOWEVER
LINE SEGMENTS AND CLUSTERS OF STORMS WILL ALSO BE POSSIBLE ACROSS
EASTERN PORTIONS OF THE FA. DUE TO THIS THERE IS A HIGHER THREAT
FOR ISOLATED TORNADOES ACROSS EASTERN PORTIONS OF THE FA HOWEVER
CANNOT RULE OUT A TORNADO ANYWHERE IN THE FA. THERE IS A DAMAGING
WIND AND HAIL THREAT FOR THE ENTIRE AREA. CONTINUED THE FLASH
FLOOD WATCH ACROSS SOUTHERN PORTIONS OF THE FA. LOCALLY HEAVY RAIN
WITH SOME OF THESE STORMS COULD LEAD TO A FLASH FLOOD THREAT
ACROSS THE AREA. A COLD FRONT WILL MOVE THROUGH THIS AFTERNOON
INTO EARLY THIS EVENING. AFTER THE PASSAGE OF THIS FEATURE THE
SEVERE THREAT WILL COME TO AN END. WINDS WILL ALSO BE GUSTY AROUND
25 MPH THIS AFTERNOON INTO EARLY EVENING OUTSIDE OF THUNDERSTORMS
AS THE COLD FRONT MOVES THROUGH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THUNDERSTORM ACTIVITY SHOULD BE TAPERING OFF FROM THE NORTHWEST BY
EARLY EVENING AS THE COLD FRONT MOVES THROUGH THE AREA.
HOWEVER...SOME SHOWER ACTIVITY COULD LINGER INTO THE OVERNIGHT
HOURS AS THE MID/UPPER LEVEL TROUGH AXIS PIVOTS DOWN THROUGH THE
REGION. A MUCH COLDER AIRMASS WILL SETTLE IN BEHIND THE FRONT FOR
MONDAY WITH HIGHS ONLY IN THE LOW TO MID 70S. COLD AIR ALOFT WILL
ALLOW FOR SOME DESTABILIZATION THROUGH THE AFTERNOON
HOURS...LEADING TO SOME FAIRLY WIDESPREAD DIURNAL SHOWER
DEVELOPMENT.

A BROAD/DEEP TROUGH WILL THEN REMAIN OVER THE EASTERN CONUS ON
INTO TUESDAY. MODELS ARE SUGGESTING SOME WEAK IMPULSES POSSIBLY
DROPPING DOWN TOWARD THE AREA MONDAY NIGHT INTO TUESDAY. THIS
COULD LEAD TO SOME LOWER CHANCE POPS BUT CHANCE APPEARS LOW ENOUGH
TO MAINTAIN A DRY FORECAST. TEMPERATURES WILL REMAIN ON THE COOL
SIDE WITH LOWS MONDAY NIGHT IN THE LOW TO MID 50S AND HIGHS ON
TUESDAY AGAIN ONLY IN THE LOW TO MID 70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MORE H5 ENERGY SWINGS INTO THE ERN US TROF ON WEDNESDAY AND
THURSDAY PRODUCING ANOTHER ROUND OF SHOWERS MAINLY IN THE NRN HALF
OF THE CWA.

AS ADDITIONAL ENERGY DROPS IN THE UPPER TROF...MODELS CUT OFF THE
LOW OVER THE OHIO VALLEY FRIDAY NIGHT INTO SATURDAY. THIS WILL
PRODUCE SCATTERED SHOWERS AND THUNDERSTORM FRIDAY NIGHT INTO
SATURDAY.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS MAY AFFECT KCVG THROUGH THE MID MORNING
AS A THUNDERSTORM COMPLEX MOVES SOUTHEAST ACROSS THE REGION. AHEAD
OF A COLD FRONT APPROACHING THE AREA...ADDITIONAL THUNDERSTORMS
CAN BE EXPECTED FROM THE EARLY AFTERNOON UNTIL THE EARLY EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE. SOUTHWESTERLY WINDS WILL
GUST UP TO 25 KT AHEAD OF THE FRONT TODAY. WINDS WILL THEN SHIFT
OUT OF THE WEST BY THIS EVENING AND WILL DECREASE TO AROUND 10 KT.
SHOWERS MAY LINGER INTO THE LATE EVENING AS THE COLD FRONT MOVES
THROUGH THE AREA.

OUTLOOK...MVFR VSBYS POSSIBLE MONDAY WITH SHOWERS.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR OHZ063>065-
     070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR INZ058-059-
     066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...NOVAK
SHORT TERM...JGL
LONG TERM...SITES
AVIATION...LATTO
Hazardous weather outlook, Jul 27, 3:22 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
422 AM EDT SUN JUL 27 2014

INZ058-059-066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-
280830-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
422 AM EDT SUN JUL 27 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH LATE
MORNING AND BECOME MORE WIDESPREAD THROUGH THIS AFTERNOON. SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE
HAIL THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. IN ADDITION...THESE STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL...POSSIBLY LEADING TO LOCALIZED
FLOODING ISSUES. THE SEVERE THREAT WILL BEGIN TO TAPER OFF THROUGH
LATE AFTERNOON...BUT MAY LINGER INTO EARLY EVENING TO THE
SOUTHEAST OF INTERSTATE 71.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

INZ050-OHZ026-034-035-042>046-051>056-060>062-280830-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-
422 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH LATE
MORNING AND BECOME MORE WIDESPREAD THIS AFTERNOON. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL
THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE. IN ADDITION...THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAINFALL...POSSIBLY LEADING TO LOCALIZED FLOODING
ISSUES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jul 27, 7:23 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
823 AM EDT SUN JUL 27 2014

KYZ094-095-271300-
OWEN KY-GRANT KY-
823 AM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT AND OWEN
COUNTIES THROUGH 900 AM EDT...

AT 824 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ELMER
DAVIS LAKE...MOVING SOUTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON.

ALSO...ELMER DAVIS LAKE...MONTEREY...ELK LAKE...BEECHWOOD...KEEFER...
HARMONY...NATLEE...NEW COLUMBUS AND CORINTH ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3840 8490 3842 8489 3843 8493 3842 8495
      3844 8497 3847 8496 3849 8500 3851 8499
      3850 8502 3862 8497 3851 8451 3849 8456
      3842 8463 3834 8474
Special weather statement, Jul 27, 7:25 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
825 AM EDT SUN JUL 27 2014

KYZ091>093-095-096-271300-
KENTON KY-PENDLETON KY-BOONE KY-CAMPBELL KY-GRANT KY-
825 AM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRANT...SOUTHERN
CAMPBELL...BOONE...PENDLETON AND KENTON COUNTIES THROUGH 900 AM
EDT...

AT 824 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VERONA...
MOVING SOUTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CRITTENDEN...BUTLER AND
FALMOUTH.

ALSO...BRACHT...ATWOOD...PINER...NORTHCUTT...FISKBURG...WHITE
VILLA...GARDNERSVILLE...MORNING VIEW...KNOXVILLE AND GRANTS LICK ARE
NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3877 8468 3878 8466 3880 8470 3893 8463
      3882 8424 3881 8424 3862 8434
Special weather statement, Jul 27, 9:16 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1016 AM EDT SUN JUL 27 2014

KYZ089-094-095-271445-
OWEN KY-CARROLL KY-GRANT KY-
1016 AM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT...CARROLL AND
OWEN COUNTIES THROUGH 1045 AM EDT...

AT 1012 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ENGLISH...MOVING SOUTHEAST AT 50 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON.

ALSO...EAGLE STATION...WHEATLEY...SANDERS...SQUIRESVILLE...NEW
LIBERTY...GRATZ...LONG RIDGE...ELMER DAVIS LAKE...MONTEREY AND
NEEDMORE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3845 8496 3847 8496 3849 8500 3851 8499
      3851 8503 3856 8501 3856 8507 3859 8509
      3858 8521 3860 8522 3869 8517 3872 8511
      3851 8450 3849 8456 3835 8473
Special weather statement, Jul 27, 9:50 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT SUN JUL 27 2014

KYZ094-271515-
OWEN KY-
1050 AM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OWEN COUNTY THROUGH
1115 AM EDT...

AT 1048 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MONTEREY...MOVING SOUTHEAST AT 40 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
OWEN COUNTY...INCLUDING MONTEREY AND HARMONY.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3835 8487 3837 8488 3838 8490 3842 8489
      3843 8493 3842 8495 3844 8497 3847 8496
      3846 8493 3844 8493 3845 8491 3837 8470
      3833 8478
Special weather statement, Jul 27, 10:52 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1152 AM EDT SUN JUL 27 2014

OHZ034-035-271630-
AUGLAIZE OH-MERCER OH-
1152 AM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND
NORTHWESTERN AUGLAIZE COUNTIES THROUGH 1230 PM EDT...

AT 1154 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
ROCKFORD...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WAPAKONETA AND
CRIDERSVILLE.

ALSO...MENDON...NEPTUNE...KOSSUTH...BUCKLAND AND UNIOPOLIS ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 4069 8445 4069 8423 4066 8422 4066 8411
      4065 8410 4065 8406 4052 8410 4064 8467
      4073 8465 4073 8446
Special weather statement, Jul 27, 11:15 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1215 PM EDT SUN JUL 27 2014

KYZ094-095-271645-
OWEN KY-GRANT KY-
1215 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND OWEN COUNTIES
THROUGH 1245 PM EDT...

AT 1212 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
OWENTON...MOVING SOUTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF OWEN AND
SOUTHERN GRANT COUNTIES...INCLUDING ELK LAKE...LAWRENCEVILLE...
BEECHWOOD...KEEFER...NATLEE...NEW COLUMBUS AND CORINTH.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3849 8493 3864 8482 3851 8448 3851 8449
      3851 8452 3849 8456 3844 8461 3837 8470

The radar

The Cincinnati radar (KILN), 122 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Logan

When
July 27, 11:23 AM EST to 11:24 AM EST
Where
Logan County, 2.72 mi WNW of Big Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.510, -83.680

Hail, Union

When
July 27, 11:55 AM EST to 11:57 AM EST
Where
Union County, 1.18 mi W of Essex
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.479, -83.342

Several large limbs were also downed due to thunderstorms winds.

Thunderstorm Wind, Union

When
July 27, 12:18 PM EST to 12:19 PM EST
Where
Union County, 1.01 mi NNW of Essex
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.494, -83.324

A few trees were downed in Price Cemetery.

Thunderstorm Wind, Delaware

When
July 27, 12:30 PM EST to 12:34 PM EST
Where
Delaware County, Radnor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
40.380, -83.150

A car shelter was destroyed and a few windows were broken in an RV due to thunderstorm winds. Several large limbs were also downed.

Hail, Logan

When
July 27, 12:33 PM EST to 12:35 PM EST
Where
Logan County, 0.69 mi N of Zanesfield
Measured
1.5 in hail
Reported by
Public
Coordinates
40.340, -83.680

Hail, Logan

When
July 27, 12:43 PM EST to 12:44 PM EST
Where
Logan County, East Liberty
Measured
0.75 in hail
Reported by
Public
Coordinates
40.330, -83.580

Thunderstorm Wind, Delaware

When
July 27, 12:45 PM EST to 12:50 PM EST
Where
Delaware County, 0.69 mi N of Ashley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.410, -82.950

Several trees were downed in the Ashley area due to thunderstorm winds.

Tornado, Champaign

When
July 27, 2:29 PM EST to 2:30 PM EST
Where
Champaign County, 3.14 mi NNE of Mutual to 3.12 mi NNE of Mutual
Rating
EF0
Path length
0.07 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.124, -83.613

The tornado touched down along U.S. Route 36, approximately two tenths of a mile northeast of the intersection with Yocom Road. Damage was primarily confined to the properties of two adjacent residences on the south side of U.S. Route 36. The most substantial damage occurred to a double wide manufactured home that lost half of its roof from the northwest side of the structure. The shingles and rafters were lifted over the home...and deposited immediately to the south. A 20 foot tall apple tree located 60 feet southwest of the home was uprooted and fell to the southeast. Numerous smaller limbs, mostly less than 3 inches in diameter, were broken from a willow tree located approximately 100 feet southeast of the home. These limbs were strewn to the east for approximately 175 feet into a neighboring yard.

Thunderstorm Wind, Shelby

When
July 27, 5:39 PM EST
Where
Shelby County, 0.82 mi SSE of Hardin Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.259, -84.244

A tree was downed on Hardin-Wapakoneta Road due to thunderstorm winds.

Thunderstorm Wind, Shelby

When
July 27, 5:43 PM EST
Where
Shelby County, 2.02 mi SSW of Pasco
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.255, -84.120

A tree was downed on McCloskey School Road due to thunderstorm winds.

Hail, Scioto

When
July 27, 7:19 PM EST to 7:20 PM EST
Where
Scioto County, 0.62 mi ESE of Buena Vista
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.627, -83.259

Tornado, Highland

When
July 27, 7:39 PM EST to 7:43 PM EST
Where
Highland County, 1.27 mi SE of Hoagland to 2.31 mi S of Hillsboro
Rating
EF0
Path length
2.52 mi
Path width
1,300 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
39.186, -83.665

The tornado touched down on a residential drive about a quarter mile north of SR 138, where it brought down a couple of large trees. It then continued southeast across a field and crossed SR 138 where it downed a large tree and other branches, snapped 3 pine trees several feet above the ground, peeled back part of a barn roof on both its east and west sides, and damaged some fencing. Isolated trees were snapped further southeast along the tornado's discontinuous path.

At a residence along Holladay Road, a large well-constructed barn had its cap blown from its roof and a small section of the roof's southeast corner was peeled back, exposing the inside. Large pine trees were snapped with large segments carried 50 to 60 yards downstream. A few small branches were blown onto a van and a car tire had a piece of bark completely impaled through it. A 100 foot TV tower was knocked down and the house sustained minor roof and fascia damage. A large well-constructed metal storage barn across the street had its front door ripped off and carried southeast.

Numerous large trees and branches were downed along Ervin Road, just north of a quarry. Further east along Ervin Road, the roof of a house had numerous shingles ripped off and a small section of its southeast corner was peeled back. Fascia on the north side of the garage was completely ripped off and a 100 foot TV tower was toppled along the south side of the house and garage. A small shed southwest of the house was completely destroyed with the damage strewn into the front yard. Another small shed south of the house was twisted off its foundation and moved a short distance. A short distance southeast of this residence was a trailer home that had its west wall and a portion of its south wall blown in, but most of the walls remained intact. An old wooden pole barn just southeast of the trailer home was completely destroyed.

A church along US 62 sustained very minor roof and fascia damage. The church sign was blown through a school bus window and the bus itself was pushed sideways several feet. Two very large picnic tables (each weighing over 500 pounds) were pushed a short distance into a van, causing minor damage to the van. Another heavy table that was located in front of the van was picked up and smashed into a wooden pavilion support post, snapping the post. Just southeast of the church, a residence along Green Road had several large trees knocked down. A large, unanchored shed with a lawn tractor inside was carried off its foundation and blown 200 feet eastward. Just to the east, a boat on a trailer was nudged a few feet southeast from where it was parked. Several large trees were knocked down a short distance further to the east, and this was where the tornado ended.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyThe tornado archive for Ohio, 2014Warnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528772, 528778, 528792, 528797, 528780, 528781, 528799, 527840, 528807, 528808, 528783, 528790.